2013-04-04 / Columns

Health News

Is Tylenol safe?

Is it true that taking Tylenol or acetaminophen can be bad for you? I thought over the counter drugs are safe.

All drugs, including over the counter, have side effects; many of which you cannot feel. Tylenol (acetaminophen) is the No. 1 reason for acute liver failure in the U.S. today. People generally take acetaminophen or brand name Tylenol for pain or to reduce fever. If taken in the right dose and without alcohol for a short period of time, Tylenol may not cause side effects. However serious problems can arise if it is taken with another medication that also contains Tylenol (acetaminophen). Unfortunately, most people have no idea that these other drugs contain Tylenol. Each year more than 56,000 people report to the emergency room with liver failure due to Tylenol overdose, and an estimated 458 people die, according to a report by Harvard Medical School.

Tylenol may seem harmless but you need to be aware of these warnings:

1. Read the labels and take only the amount directed. More is not better with Tylenol.

2. Avoid combining Tylenol with any other medicine that has “Tylenol” in its label such as Tylenol PM, Tylenol Cough and Cold, or any medication that has “acetaminophen” in its in- gredients. Also any drug that has APAP, cet or acetam as part of the name, contains Tylenol such as Lortab or Hydocodone/APAP, Nyquil, Alka-Seltzer Plus and Zicam. There are others, so check the ingredients in all your medications.

Get familiar with your medicine cabinet while you are reading this so that you can identify which medications are in there that should be avoided, and educate the rest of your family.

Tylenol is usually taken when one has a fever or pain and may not feel like reading labels, so if you have educated yourself before hand, you know ahead of time what to avoid to prevent Tylenol overdosing.

3. Avoid alcohol because not everyone metabolizes alcohol the same way, so any amount of alcohol could be too much. Alcohol decreases the detoxifying agent for Tylenol in your liver, so even a small amount could be a fatal combination. Also, fasting magnifies the dangers. This is why having too much to drink, forgetting to eat or vomiting, followed by Tylenol for a headache is the “perfect storm” that has been known to cause liver toxicity and even death.

4. The science is very clear about the risk of liver failure related to Tylenol or acetaminophen, but there is some research that it might also be bad for the brain and the kidneys. Prolonged use of Tylenol has been shown to increase your risk of renal cancer, memory loss and Alzheimer’s.

Taking a pain reliever over and over again is like filling a leaky tire over and over without fixing the leak. Try to find the reason why you are having a specific problem, and eliminate the need for medication instead of just covering up the symptoms with medication.

Chiropractors are experts in body function and can help you get your whole body functioning better through your nervous system. Feel free to contact me with more questions that you would like answered in this column.

Dr. Charles Weigel
Total Life Chiropractic
123 Lake Ave. West
Napoleon, ND
754-2345
drweigel@totallifechiro.net

Return to top